Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Doubly slice knots and the Casson-Gordon invariants


Author: Daniel Ruberman
Journal: Trans. Amer. Math. Soc. 279 (1983), 569-588
MSC: Primary 57Q45; Secondary 57Q60
DOI: https://doi.org/10.1090/S0002-9947-1983-0709569-5
MathSciNet review: 709569
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We find knots in all dimensions which are algebraically but not geometrically doubly slice. Our new obstructions involve the Casson-Gordon invariants of the finite cyclic covers in odd dimensions and of the infinite cyclic cover in even dimensions. These same invariants provide new criteria for amphicheirality and invertibility of even-dimensional knots.


References [Enhancements On Off] (What's this?)

  • [1] S. Akbulut and R. Kirby, Branched covers of surfaces in $ 4$-manifolds, Math. Ann. 252 (1980), 111-132. MR 593626 (82j:57001)
  • [2] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [3] W. Browder, Surgery on simply-connected manifolds, Springer-Verlag, New York, 1972. MR 0358813 (50:11272)
  • [4] A. Casson and C. Gordon, Cobordism of classical knots, preprint, Orsay, 1975.
  • [5] -, On slice knots in dimension three, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, R.I., 1978. MR 520521 (81g:57003)
  • [6] M. S. Farber, Duality in an infinite cyclic covering and even-dimensional knots, Math. USSR Izv. 11 (1978), 749-782. MR 0515677 (58:24279)
  • [7] R. H. Fox, A quick trip through knot theory, Topology of $ 3$-Manifolds (M. K. Fort, Jr., ed.), Prentice-Hall, Englewood Cliffs, N.J., 1963. MR 0140099 (25:3522)
  • [8] P. Gilmer, Configurations of surfaces in $ 4$-manifolds, Trans. Amer. Math. Soc. 264 (1981), 353-380. MR 603768 (83h:57027)
  • [9] P. Gilmer and C. Livingston, On embedding $ 3$-manifolds in $ 4$-space, preprint, 1981. MR 710099 (85b:57035)
  • [10] W. Hantzsche, Einlagerung von Mannigfeltigkeiten in Euklidische Raume, Math. Z. 43 (1938), 38-58. MR 1545714
  • [11] J. Hillman, Finite knot modules and the factorization of certain simple knots, Math. Ann. 257 (1981), 261-274. MR 634467 (83c:57009)
  • [12] L. Hitt, Examples of higher-dimensional slice knots which are not ribbon knots, Proc. Amer. Math. Soc. 77 (1979), 291-297. MR 542100 (80k:57041)
  • [13] L. Kauffman, Open books, branched covers, and knot periodicity, Topology 13 (1974), 143-166. MR 0375337 (51:11532)
  • [14] C. Kearton, Simple knots which are doubly null-concordant, Proc. Amer. Math. Soc. 52 (1975), 471-472. MR 0380817 (52:1714)
  • [15] -, An algebraic classification of some even-dimensional knots, Topology 15 (1975), 363-373. MR 0442948 (56:1323)
  • [16] M. Kervaire, Les noeuds des dimensions superieures, Bull. Math. Soc. France 93 (1965), 225-271. MR 0189052 (32:6479)
  • [17] J. Levine, Knot modules. I, Trans. Amer. Math. Soc. 229 (1977), 1-50. MR 0461518 (57:1503)
  • [18] J. Milnor, Infinite cyclic coverings, Topology of Manifolds (J. Hocking, ed.), Prindle, Weber & Schmidt, Boston, Mass., 1968. MR 0242163 (39:3497)
  • [19] S. P. Novikov, On the homotopy and topological invariance of some rational Pontrjagin classes, Soviet Math. Dokl. 6 (1965), 854-857.
  • [20] D. Ruberman, Imbedding punctured lens spaces and connected sums, Pacific J. Math. (to appear). MR 749551 (85j:57045)
  • [21] E. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 0210112 (35:1007)
  • [22] N. Stoltzfus, Isometries of inner product spaces and their geometric applications, Geometric Topology (J. C. Cantrell, ed.), Academic Press, New York, 1979. MR 537748 (80k:57043)
  • [23] -, Algebraic computations of the integral concordance and double null concordance groups of knots, Knot Theory, Lecture Notes in Math., vol. 685, (J. C. Hausmann, ed.), Springer-Verlag, New York, 1978. MR 521738 (81k:57018)
  • [24] D. W. Sumners, Invertible knot cobordisms, Topology of Manifolds (J. C. Cantrell and C. H. Edwards, eds.), Markham, Chicago 1970. MR 0290351 (44:7535)
  • [25] -, Invertible knot cobordisms, Comment. Math. Helv. 46 (1971), 240-256. MR 0290351 (44:7535)
  • [26] E. Thomas and J. Wood, On manifolds representing homology classes in codimension $ 2$, Invent. Math. 25 (1974), 63-89. MR 0383438 (52:4319)
  • [27] T. Yanagawa, Ribbon knots. I: the bounding manifold, Osaka J. Math. 6 (1969), 447-464. MR 0266193 (42:1101)
  • [28] D. Zagier, Equivariant Pontrjagin classes and applications to orbit spaces, Lecture Notes in Math., vol. 290, Springer-Verlag, New York, 1972. MR 0339202 (49:3965)
  • [29] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 0195085 (33:3290)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45, 57Q60

Retrieve articles in all journals with MSC: 57Q45, 57Q60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0709569-5
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society